When first diagnosed with RA over five years ago, I was prescribed oral methotrexate (MTX). After a month of taking the pills, I felt terrible and was basically non-functional. It felt like a truck ran over me as I had no energy, felt sick at my stomach non-stop, and had headaches. The RA symptoms were bad enough but this just added insult to injury. My rheumatologist finally told me that I clearly could not tolerate the drug and to stop taking it. The side effects subsided within a few weeks.
Several years later, and with a different rheumatologist, I asked about taking MTX injections because I was desperately trying to find a treatment combination that worked. It was recommended to add MTX with the biological medicines I was taking as the combination of the two typically produces better results. I started take methotrexate via weekly self-injection and found that the nausea side effects were much less than with oral pills. I seemed to tolerate the MTX much better when injecting it and adding both folic acid and leucovorin. I rarely felt nausea and did not loose any hair.
But an increase in migraine headaches over the past year coincided with the time I started taking MTX. While not one of the more commonly reported side effects like nausea or hair loss, headaches can come from taking MTX.[i] [ii] As my neurologist stated, the causes of the migraines are likely based on multiple factors including genetics, my fight with RA, and the medicines I take. During the past few months when the headaches increased in number, I completely stopped taking methotrexate in an effort to eliminate any possible triggers. We’ve been able to reduce the number of migraines through the use of gabapentin, a drug used for neuropathic pain, and botox injections (no, I don’t look any younger!). My rheumatologist suggested that I start retaking methotrexate by beginning with low doses initially and then increase back up to the dose I was taking before. I waited until I had been headache free for two weeks and then injected MTX. Within 48 hours I began to get migraines and fought off four bad headaches over the next five days. While it’s hard to determine direct cause and effect, this was enough for me to wonder if MTX was indeed a migraine trigger. I did not inject MTX the next week and did not have any bad migraines. I contacted my rheumy and she suggested I just stop MTX altogether. The good news is that during this time, Rituxan infusions that I started last September were starting to work at controlling my RA and this was during the time I had stopped taking MTX.
So for the time being, I’ll just stick with Rituxan as my main RA treatment. And I’ll be sitting in the infusion center this Wednesday starting my second series of doses.